Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 283, NWS Morristown, TN

June 23, 2006Cocke County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2006, 5:41 PM EDT for Cocke County, Tennessee. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2006, 5:41 PM EDT (21:41 UTC)
Expired
Jun 23, 2006, 6:45 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:10 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 3:10 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT FRI JUN 23 2006

.SHORT TERM (TONIGHT AND SATURDAY)...AIR MASS OVER THE MRX CWA HAS
DESTABILIZED AND SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE
AREA. EXPECT STORMS TO BECOME SOMEWHAT WIDESPREAD THROUGH THE LATE
AFTERNOON/EARLY EVENING. SOME OF THESE STORMS ARE EXPECTED TO REACH
STRONG TO SEVERE LEVELS. THE CONVECTION DOES HAVE A STRONG THERMALLY
DRIVEN ELEMENT AND SHOULD WEAKEN WITH SUNSET. A STALLED FRONTAL
BOUNDARY TO OUR NORTH WILL SLOWLY SETTLE SOUTHWARD OVERNIGHT
CONTINUING A CHANCE OF THUNDERSTORMS LATE TONIGHT INTO SATURDAY.
ADDITIONALLY..THERMALLY ENHANCED CONVECTION EXPECTED SATURDAY
AFTERNOON.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...THIS WEAK COLD FRONT
WILL BECOME QUASI-STATIONARY AROUND THE MOUNTAINS THROUGH EARLY NEXT
WEEK...AND WILL HELP TO GENERATE SCATTERED CONVECTION EACH DAY...
ESPECIALLY IN THE MOUNTAINS AND DURING THE AFTERNOON AND EVENING
HOURS. A TROPICAL WAVE NEAR THE BAHAMAS IS PROGGED TO MOVE WEST-
NORTHWEST INTO THE SOUTHEAST U.S. BY THIS WEEKEND...WHICH MAY BRING
SOME ADDITIONAL MOISTURE ACROSS THE CAROLINAS AND THE MOUNTAINS BY
SUNDAY AND MONDAY. LATEST GFS MODEL RUN INDICATES THAT A LONG WAVE
UPPER-LEVEL TROUGH WILL DEEPEN OVER THE OHIO RIVER VALLEY BY
WEDNESDAY...WHICH MAY PUSH THIS STATIONARY FRONT OUT OF THE FORECAST
AREA. HOWEVER...WILL CONTINUE WITH LOW CHANCE POPS FOR THE LATTER
PART OF NEXT WEEK...SINCE THIS UPPER TROUGH IS PROGGED TO PERSIST
OVER THE EASTERN HALF OF THE NATION THROUGHOUT THE WEEK. AS FOR
TEMPS...WILL CONTINUE WITH MOSTLY A PERSISTENCE FORECAST THROUGH THE
EXTENDED...BUT WITH A SMALLER DIURNAL RANGE DUE TO A MORE HUMID
AIRMASS EXPECTED.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  89  69  86 /  40  40  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  67  83 /  50  40  40  40
OAK RIDGE, TN                       69  86  67  83 /  50  40  40  40
TRI CITIES AIRPORT, TN              66  83  64  81 /  50  50  50  50
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Jun 23, 3:35 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EDT FRI JUN 23 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
235 AM CDT FRI JUN 23 2006 /335 AM EDT FRI JUN 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE NORTHERN CUMBERLAND
PLATEAU AND EXTREME SOUTHWEST VIRGINIA EARLY THIS MORNING...AND A
FEW OF THESE STORMS COULD BE STRONG ENOUGH TO BLOW DOWN A FEW TREES
OR PRODUCE SMALL HAIL. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
IS EXPECTED LATE THIS AFTERNOON THROUGH THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jun 23, 3:15 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
06/23/2006                   RHEA               TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 23, 4:16 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     LAKE CITY               36.22N 84.16W
06/23/2006                   ANDERSON           TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jun 23, 4:55 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/23/2006                   HAMILTON           TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTYWIDE.

&&
Local storm report, Jun 23, 5:03 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/23/2006                   KNOX               TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 23, 5:25 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NE CLEVELAND          34.05N 86.51W
06/23/2006                   BLOUNT             AL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 23, 5:33 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NE CLEVELAND          35.23N 84.80W
06/23/2006                   BRADLEY            TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:04 PM EDTSevere Thunderstorm WarningMRXScott56 min
Jun 23, 2:30 PM EDTSevere Thunderstorm WarningMRXMorgan60 min
Jun 23, 2:43 PM EDTSevere Thunderstorm WarningMRXCampbell62 min
Jun 23, 2:53 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea52 min
Jun 23, 3:00 PM EDTSevere Thunderstorm WarningMRXAnderson41 min
Jun 23, 3:09 PM EDTSevere Thunderstorm WarningMRXMarion36 min
Jun 23, 3:37 PM EDTSevere Thunderstorm WarningMRXBledsoe38 min
Jun 23, 3:46 PM EDTSevere Thunderstorm WarningMRXMarion29 min
Jun 23, 4:01 PM EDTSevere Thunderstorm WarningMRXGrainger44 min
Jun 23, 4:13 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
Jun 23, 4:22 PM EDTSevere Thunderstorm WarningMRXKnox38 min
Jun 23, 4:56 PM EDTSevere Thunderstorm WarningMRXBradley49 min
Jun 23, 5:16 PM EDTSevere Thunderstorm WarningMRXSevier44 min
Jun 23, 5:20 PM EDTSevere Thunderstorm WarningMRXMonroe40 min
Jun 23, 3:04 PM EDTSevere Thunderstorm WarningMRXCherokee26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.